Alert archive / Iowa / Red Flag Warnings in 2015
Red Flag Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Mar 30, 2015, 4:14 AM CDT for 28 counties in Iowa. It took effect at Mar 30, 2015, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2015, 4:14 AM CDT (09:14 UTC)
- In effect from
- Mar 30, 2015, 12:00 PM CDT
- Expired
- Mar 30, 2015, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
All 28 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3130 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
856 WWUS83 KDMX 300914 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 414 AM CDT MON MAR 30 2015 ...EXTREME FIRE DANGER ACROSS WESTERN HALF OF IOWA THIS AFTERNOON INTO EARLY EVENING... IAZ004-005-015-023>025-033>036-044>048-057>060-070>073-081>083- 092-093-301715- /O.NEW.KDMX.FW.W.0004.150330T1700Z-150331T0000Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD- 414 AM CDT MON MAR 30 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. * WIND...SOUTHWEST TO WEST WINDS AT 20 TO 25 MPH WITH FREQUENT GUSTS TO 30 MPH. * RELATIVE HUMIDITY...HUMIDITY VALUES WILL DROP TO AROUND 20 PERCENT THIS AFTERNOON. * FUEL...GRASSES REMAIN NEARLY 100 PERCENT CURED ACROSS THE WARNING AREA. * IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO SPREAD VERY RAPIDLY DUE TO WINDY AND DRY CONDITIONS. ANY OUTDOOR BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
3 follow-up statements
999 WWUS83 KDMX 301650 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1150 AM CDT MON MAR 30 2015 ...EXTREME FIRE DANGER ACROSS WESTERN HALF OF IOWA THIS AFTERNOON INTO EARLY EVENING... IAZ004-005-015-023>025-033>036-044>048-057>060-070>073-081>083- 092-093-310000- /O.CON.KDMX.FW.W.0004.150330T1700Z-150331T0000Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD- 1150 AM CDT MON MAR 30 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * WIND...SOUTHWEST TO WEST WINDS AT 20 TO 25 MPH WITH FREQUENT GUSTS TO 30 MPH. * RELATIVE HUMIDITY...15 TO 20 PERCENT THIS AFTERNOON. * FUEL...GRASSES REMAIN NEARLY 100 PERCENT CURED ACROSS THE WARNING AREA. * IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO SPREAD VERY RAPIDLY DUE TO WINDY AND DRY CONDITIONS. ANY OUTDOOR BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
724 WWUS83 KDMX 302127 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 427 PM CDT MON MAR 30 2015 ...EXTREME FIRE DANGER CONTINUES FOR WESTERN HALF OF IOWA INTO THE EARLY EVENING... IAZ004-005-015-023>025-033>036-044>048-057>060-070>073-081>083- 092-093-310000- /O.CON.KDMX.FW.W.0004.000000T0000Z-150331T0000Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD- 427 PM CDT MON MAR 30 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * WIND...SOUTHWEST TO WEST WINDS AT 20 TO 25 MPH WITH FREQUENT GUSTS TO 35 MPH. WINDS WILL BEGIN TO RELAX AFTER 6 PM. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * FUEL...GRASSES REMAIN NEARLY 100 PERCENT CURED ACROSS THE WARNING AREA. * IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO SPREAD VERY RAPIDLY DUE TO WINDY AND DRY CONDITIONS. OUTDOOR BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ KLP
891 WWUS83 KDMX 302359 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 659 PM CDT MON MAR 30 2015 ...RED FLAG WARNING EXPIRES AT 7 PM... .WINDS WILL CONTINUE TO DIMINISH AND TEMPERATURES ARE COOLING WITH THE SUNSET...THUS ALLOWING THE RELATIVE HUMIDITY TO IMPROVE THROUGH THE EVENING. HENCE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AT 7 PM. IAZ004-005-015-023>025-033>036-044>048-057>060-070>073-081>083- 092-093-310100- /O.EXP.KDMX.FW.W.0004.000000T0000Z-150331T0000Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD- 659 PM CDT MON MAR 30 2015 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... EXTREME FIRE CONDITIONS THAT HAVE PREVAILED FOR MOST OF THE DAY ARE EXPECTED TO DIMINISH THROUGH THE EVENING AS WINDS CONTINUE TO WEAKEN AND TEMPERATURES FALL...CAUSING RELATIVE HUMIDITY TO IMPROVE. $$ KLP
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 30, 4:01 AM CDT, 13 minutes earlier.
Area forecast discussion, Mar 30, 4:01 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 401 AM CDT MON MAR 30 2015 .SHORT TERM /TODAY/... ISSUED AT 338 AM CDT MON MAR 30 2015 SURFACE RIDGE SLIDING TO THE SOUTH OF IOWA CURRENTLY WITH WINDS BECOMING SOUTHWEST ACROSS THE STATE. WARM ADVECTION WILL INTENSIFY THROUGH THE MORNING ALONG WITH SURFACE WINDS AS PRESSURE GRADIENT TIGHTENS. VERY GOOD SETUP FOR WARMING TEMPERATURES TODAY WITH STRONG SOUTHWEST WINDS...DRY AIRMASS AND GENERALLY A GOOD AMOUNT OF SUNSHINE. THERMAL RIDGE WILL BUILD INTO THE STATE BY 00Z AND EXPECT READINGS TO CLIMB INTO THE 70S FOR MOST LOCATIONS WITH 60S HOLDING ON IN THE FAR NORTHEAST PORTIONS OF THE CWA. GIVEN THE DEEP MIXING...BLENDED MODEL DEWPOINTS WERE TOO HIGH AND LOWERED VALUES ACCORDINGLY. SURFACE LOW DROPPING SOUTH THROUGH THE UPPER MIDWEST WILL REMAIN NORTHEAST OF THE STATE ALONG WITH ANY THREAT OF PRECIPITATION. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 338 AM CDT MON MAR 30 2015 THE LONG TERM ISSUES CONTINUE TO REMAIN ON TRACK. WE START WITH TONIGHT THROUGH TUESDAY AS BEING A GENERALLY WARM AND QUIET PERIOD WITH A BUILDING RIDGE ACROSS THE ROCKIES THAT TRANSLATES INTO THE UPPER MIDWEST. HIGHS THROUGH MIDWEEK WILL BE WARM WITH READINGS IN THE LOW TO MID 70S. WEDNESDAY WILL BE THE WARMEST DAY WITH HIGHS IN THE UPPER 70S. WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT A STRONG SHORTWAVE WILL MOVE ACROSS THE NORTHERN PLAINS BREAKING DOWN THE RIDGE WHILE AT THE SURFACE A COLD FRONT WILL SWEEP ACROSS THE REGION. PRECIP WILL BE TIES TO THE FRONTAL PASSAGE WHICH IS SLOWER AND THUS WILL NOT COME THROUGH UNTIL VERY LATE AFTERNOON/EVENING. THERE IS A LOT OF FORCING WITH THIS SYSTEM AND 0-6KM CAPE ON THE ORDER OF 1500 J/KG SO EVEN THOUGH THE FRONT WONT BE COMING THROUGH DURING THE OPTIMAL TIME IT IS CLOSE ENOUGH AND PLENTY UNSTABLE WITH AMPLE FORCING GOOD SHEAR. STILL LOOKS LIKE THUNDERSTORMS WILL BE LIKELY AND A FEW COULD BECOME SEVERE. SHEAR IS PRETTY UNIDIRECTIONAL SO THREATS LOOK TO BE MORE HAIL/WIND AT THIS POINT. THE FRONT MOVES THROUGH BY EARLY THURSDAY MORNING WITH SOME LINGERING SHOWERS POST FRONTAL INTO EARLY AFTERNOON POSSIBLY. JUST KEPT TOKEN SLIGHT CHANCE POPS SOUTHEAST IN THE AFTERNOON. THE REST OF THE EXTENDED IS MARKED WITH SEVERAL SHORTWAVES PUSHING ACROSS THE REGION BRINGING IN COOLER AIR LATE WEEK INTO THE WEEKEND AND SOME PRECIP POTENTIAL ACROSS SOUTHERN IOWA LATE THURSDAY NIGHT OR FRIDAY. A FRONTAL BOUNDARY TRIES TO ESTABLISH ITSELF ACROSS IOWA IN THE SUNDAY/MONDAY TIME FRAME BUT MODELS ARE STILL NOT HANDLING THE DETAILS WELL. I HAVE SLIGHT CHANCE TO LOW CHANCE POPS ACROSS THE AREA DURING THIS TIME. SOME INSTABILITY WORKS BACK INTO IOWA MONDAY AND MONDAY NIGHT SO THUNDER WAS MENTIONED. && .AVIATION...30/06Z ISSUED AT 1213 AM CDT MON MAR 30 2015 VFR CONDITIONS THROUGH THE PERIOD. CLEAR SKIES OVERNIGHT FOLLOWED BY SCT/BKN MID CIGS INTO MON. WINDS WILL INCREASE SOMEWHAT DURING PEAK HEATING MON...BUT NOT TO THE EXTENT AS WHAT OCCURRED SUN. && .FIRE WEATHER... ISSUED AT 359 AM CDT MON MAR 30 2015 WILL SEE A MARGINAL FIRE WEATHER EVENT THIS AFTERNOON WITH RELATIVE HUMIDITY VALUES DROPPING TO AROUND 20 PERCENT AND SURFACE WINDS APPROACHING 25 MPH DURING THE AFTERNOON. GFDI VALUES WILL BE IN THE LOWER 50 /EXTREME CATEGORY/ IN PORTIONS OF WEST CENTRAL IOWA AND AFTER COLLABORATION WITH SURROUNDING OFFICES...WILL GO WITH A RED FLAG WARNING ACROSS ABOUT THE WESTERN HALF OF THE FORECAST AREA FOR THE AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COGIL LONG TERM...FAB AVIATION...SMALL FIRE WEATHER...COGIL
Hazardous weather outlook, Mar 29, 6:17 PM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 617 PM CDT SUN MAR 29 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 617 PM CDT SUN MAR 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE FORECAST FOR WEDNESDAY...MAINLY IN THE AFTERNOON AND EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMALL
Nearby
Red Flag Warnings in Iowa, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.